Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Green Bay, WI

April 7, 2020Lincoln County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 7, 2020, 10:17 AM CDT for Lincoln County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 10:17 AM CDT (15:17 UTC)
Expired
Apr 7, 2020, 11:00 AM CDT
In force
43 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lincoln County, WI

The radar

The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 10:45 AM CDTHAIL 0.55 N Merrill, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS53 KGRB 071517
SVRGRB
WIC069-071600-
/O.NEW.KGRB.SV.W.0001.200407T1517Z-200407T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1017 AM CDT Tue Apr 7 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Lincoln County in north central Wisconsin...

* Until 1100 AM CDT.

* At 1017 AM CDT, a severe thunderstorm was located over Westboro, or
  17 miles north of Medford, moving east at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  New Wood Wildlife Area around 1040 AM CDT.
  Birch Trails Girl Scout Camp around 1050 AM CDT.
  Merrill and Council Grounds State Park around 1055 AM CDT.
  Dutch Corners around 1100 AM CDT.

Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4545 9004 4536 8942 4512 8943 4512 8967
      4522 9005
TIME...MOT...LOC 1517Z 287DEG 43KT 4539 9028 

HAIL...1.50IN
WIND...<50MPH
 
$$
Kieckbusch
3 follow-up statements
934 
WWUS53 KGRB 071530
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1030 AM CDT Tue Apr 7 2020

WIC069-071600-
/O.CON.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1030 AM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN LINCOLN COUNTY...

At 1029 AM CDT, a severe thunderstorm was located near Rib Lake, or
19 miles northeast of Medford, moving east at 50 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  New Wood Wildlife Area around 1040 AM CDT.
  Birch Trails Girl Scout Camp around 1050 AM CDT.
  Merrill and Council Grounds State Park around 1055 AM CDT.
  Dutch Corners around 1100 AM CDT.

Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4545 9004 4536 8942 4512 8943 4512 8967
      4522 9005
TIME...MOT...LOC 1529Z 287DEG 43KT 4534 9007 

HAIL...1.50IN
WIND...<50MPH
 
$$
Kieckbusch
010 
WWUS53 KGRB 071545
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1045 AM CDT Tue Apr 7 2020

WIC069-071600-
/O.CON.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1045 AM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN LINCOLN COUNTY...

At 1044 AM CDT, a severe thunderstorm was located near Birch Trails
Girl Scout Camp, or 24 miles north of Wausau, moving east at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Merrill and Council Grounds State Park around 1050 AM CDT.
  Dutch Corners around 1100 AM CDT.

Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4536 8942 4512 8943 4512 8967 4524 8997
      4543 8990
TIME...MOT...LOC 1544Z 287DEG 43KT 4528 8981 

HAIL...1.25IN
WIND...<50MPH
 
$$

Uhlmann
924 
WWUS53 KGRB 071554
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1054 AM CDT Tue Apr 7 2020

WIC069-071603-
/O.EXP.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1054 AM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY WILL
EXPIRE AT 1100 AM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire. Small hail and 
lightning are still possible with this storm.

LAT...LON 4536 8942 4512 8943 4512 8967 4524 8997
      4543 8990
TIME...MOT...LOC 1553Z 287DEG 43KT 4525 8968 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:14 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 7, 6:14 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
614 AM CDT Tue Apr 7 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 357 AM CDT Tue Apr 7 2020

The left exit region of a strong 300mb jet will move
across Wisconsin this morning and produce sufficient upper support
for elevated thunderstorms. Stable air near the surface should
keep gusty winds from making it to the surface, but low wet bulb
zero heights could support at least small hail. Low level war
advection will produce showers across the remainder of the area
this morning.

Thunderstorms are possible this afternoon across central and east
central Wisconsin due to the combination of low level convergence
and some upper jet support. A few storms could produce gusty winds
and small hail just north of the surface front. Highs today will
range from the low to mid 40s over Washington Island to the mid
60s across the far southern counties.

The showers will exit early this evening with clearing tonight.
Lows will be about five degrees above usual. A strong upper
system will bring rain back to the southern half or so of the
forecast area by Wednesday afternoon. Temperatures will be above
normal despite the clouds and precipitation.

.LONG TERM...Wednesday Night Through Monday
Issued at 357 AM CDT Tue Apr 7 2020

Split flow to continue across the CONUS into this weekend before a
southern stream closed upper low moves east from CA and eventually
merges with a broad northern stream upper trough over the central
CONUS. The main point of contention will be the movement of a
northern stream shortwave trough diving southeast out of Canada
next weekend. Models are having issues as to how much digging this
trough will take and this would impact timing of precipitation for
early next week. Temperatures are more straightforward with below
normal readings into next week.

Rain showers could linger into Wednesday evening over eastern WI
as the trailing shortwave trough to still be in the process of
exiting the area. Otherwise, a surge of CAA to overspread WI as 8H
temperatures drop into the -7 to -11C range by daybreak.
Subsidence behind the system should bring some decrease in clouds
overnight with min temperatures to range from the middle to upper
20s north-central WI, to the middle 30s over parts of east-central
WI. A cyclonic flow to prevail over the western Great Lakes region
on Thursday and when combined with daytime heating, cold air aloft
and pieces of shortwave energy rotating through the broad upper
trough over the Great Lakes, expect to see at least a small chance
of light rain or snow showers to pop up. The bigger story for
Thursday though will be the cool down in temperatures and the
windy conditions anticipated. Look for readings to only be around
40 degrees north-central, lower to middle 40s elsewhere with
west-northwest sustained winds of 15 to 25 mph with gusts of 30
to 40 mph.

Loss of daytime heating would end most of the precipitation
chances by Thursday evening, however northwest winds may bring
lake effect snow showers or flurries to north-central WI through
the night. Look for partly to mostly cloudy skies, gradually
diminishing winds and min temperatures to range from the lower to
middle 20s north-central, to around 30 degrees east-central WI. A
ridge of high pressure is forecast to move into WI on Friday and
bring a mix of sun and clouds to the forecast area. Friday will
have less wind (west-northwest at around 10 mph) with max
temperatures in the lower to middle 40s north/near Lake MI, middle
to upper 40s south.

Models begin to go their separate ways starting late Friday night
as the ECMWF sends the next cold front into the Upper MS Valley,
while the GFS still has the front moving through the northern
Plains. The CMC is even faster than the ECMWF reaching far western
WI by daybreak. For now, will bring a small chance pop to central
WI after midnight. The cold front and associated weak shortwave
trough, to push into /through WI on Saturday with enough lift/
forcing to bring a chance of light rain or a rain/snow mix to the
forecast area. Max temperatures for Saturday to warm a bit with
readings in the middle to upper 40s near Lake MI, upper 40s to
lower 50s inland.

Forecast become more muddled for early next week as the models are
having issues with how much digging takes place with the next
northern stream shortwave trough. The 00Z ECMWF does not dig this
feature as much as its 12Z output from yesterday and is closer to
the GFS. That being said, the potential phasing of this northern
stream trough with a southern stream shortwave trough (the old CA
closed low) makes for a difficult forecast. If these systems can
phase fast enough, a developing Spring storm could bring rain
and/or snow to northeast WI Sunday into Monday. If these systems
do not phase in time, we would only get brushed with light snow
late Sunday into Sunday night. Anticipate several more changes to
occur with each computer model in the coming days, but for now
will include small pops for both Sunday and Monday. Max
temperatures for both days will remain below normal (mainly in the
40s).
&&

.AVIATION...for 12Z TAF Issuance
Issued at 613 AM CDT Tue Apr 7 2020

IFR conditions are expected across the region today
along with scattered showers and a few thunderstorms. Conditions
could improve to MVFR for awhile at OSH/ATW/MTW/OCQ/GRB.

The showers will end from west to east by dusk, with clearing
skies tonight.

VFR conditions are expected north of an RRL to SUE line Wednesday,
but rain and MVFR conditions are expected further south as an
upper level disturbance moves through.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......RDM
Hazardous weather outlook, Apr 7, 9:45 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
945 AM CDT Tue Apr 7 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
945 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today. An isolated severe
thunderstorm or two will be possible. Large hail will be the main
threat.

Hazardous conditions are expected to continue near streams and
rivers due to high water levels and fast flows. Fast flows are
also being reported below area dams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous conditions are expected near streams and rivers due to
high water levels and fast flows.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-081445-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
945 AM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds are expected to produce conditions
hazardous to small craft Wednesday night into Friday. A few gales
force gusts are possible Thursday night.

Kieckbusch

In the hours before

Special weather statement, Apr 7, 7:39 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
739 AM CDT Tue Apr 7 2020

WIZ018-019-030-035-036-045-071500-
Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
739 AM CDT Tue Apr 7 2020

...PATCHY DENSE FOG OVER CENTRAL AND NORTH CENTRAL WISCONSIN THIS
MORNING...

Patchy dense fog, with visibilities of 1/4 mile or less, will
affect portions of central and north central Wisconsin this morning.
The dense fog is expected to continue through about 10 am before
slowly lifting.

Motorists traveling across the region this morning can expect
rapidly changing and poor visibilities at times. Remember to turn
on your low-beam headlights and keep a safe distance between you
and the car in front of you.

Kieckbusch
Special weather statement, Apr 7, 9:26 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
926 AM CDT Tue Apr 7 2020

WIZ005-010-018-019-030-035-036-045-071700-
Vilas-Oneida-Lincoln-Langlade-Marathon-Wood-Portage-Waushara-
926 AM CDT Tue Apr 7 2020

...AREAS OF DENSE FOG OVER CENTRAL AND NORTH CENTRAL WISCONSIN
THIS MORNING...

Areas of dense fog, with visibilities of 1/4 mile or less, will
affect portions of central and north central Wisconsin this
morning. The dense fog is expected to continue through noon
before slowly lifting.

Motorists traveling across the region late this morning can
expect rapidly changing and poor visibilities at times. Remember
to turn on your low-beam headlights and keep a safe distance
between you and the car in front of you.

Kieckbusch
Special weather statement, Apr 7, 9:35 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
935 AM CDT Tue Apr 7 2020

WIZ018-019-030-071545-
Langlade WI-Marathon WI-Lincoln WI-
935 AM CDT Tue Apr 7 2020

...STRONG THUNDERSTORM HEADED TOWARD LINCOLN...NORTHEASTERN MARATHON
AND NORTHWESTERN LANGLADE COUNTIES LATE THIS MORNING...

At 932 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ladysmith, moving east at 60 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Parrish, Gilbert,
Council Grounds State Park, Tripoli and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4556 9004 4556 8991 4539 8922
      4488 8943 4511 9020 4512 9020
TIME...MOT...LOC 1432Z 290DEG 56KT 4557 9102

Kieckbusch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:35 AM CDTSpecial Weather StatementGRBLincoln70 min
Apr 7, 10:58 AM CDTSpecial Weather StatementGRBLanglade, Lincoln47 min
Apr 7, 1:35 PM CDTSpecial Weather StatementGRBForest25 min
Apr 7, 1:53 PM CDTSpecial Weather StatementGRBMarinette37 min
Apr 7, 2:17 PM CDTSpecial Weather StatementGRBOconto28 min
Apr 7, 2:34 PM CDTSevere Thunderstorm WarningGRBOconto26 min
Apr 7, 2:38 PM CDTSpecial Marine WarningGRB67 min
Apr 7, 2:48 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee42 min
Apr 7, 2:58 PM CDTSpecial Weather StatementGRBOconto47 min
Apr 7, 3:03 PM CDTMarine Dense Fog AdvisoryGRB21 hr
Apr 7, 3:10 PM CDTSevere Thunderstorm WarningGRBDoor24 min
Apr 7, 3:16 PM CDTSpecial Marine WarningGRB89 min
Apr 7, 3:27 PM CDTSevere Thunderstorm WarningGRBDoor16 min
Apr 7, 3:45 PM CDTSpecial Weather StatementGRBDoor30 min
Apr 7, 3:55 PM CDTSpecial Weather StatementGRBMarinette20 min
Apr 7, 4:18 PM CDTSpecial Marine WarningGRB35 min
Apr 7, 4:34 PM CDTSpecial Marine WarningGRB51 min
Apr 7, 4:43 PM CDTSpecial Weather StatementGRBDoor17 min
Apr 7, 5:34 PM CDTSpecial Weather StatementGRBDoor26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.